Texas, 2015

Wildfire in Texas, September 2 to 3, 2015

September 2 to 3, 2015 · NWS SJT · 1 event in 1 county or zone

A very dry and hot summer with very little precipitation and abundant fuels from the spring continued to result in ideal conditions for wildfires across portions of West Central Texas. One large wildfire called the Chimney Creek 2 Wildfire scorched over 2000 acres of land in western Shackelford County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A very dry and hot summer with very little precipitation and abundant fuels from the spring continued to result in ideal conditions for wildfires across portions of West Central Texas. One large wildfire called the Chimney Creek 2 Wildfire scorched over 2000 acres of land in western Shackelford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 2, 11:27 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 2, 11:27 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1227 PM CDT WED SEP 2 2015

/18Z TAFS/

Stratus around 1500 feet will develop for a few hours Thursday
morning at KSOA and KJCT, and it may make it to KSJT as well. For
now, we've inserted MVFR ceilings across the southern terminals
and will carry a scattered cloud group at San Angelo. Otherwise,
VFR conditions with light winds will prevail.

&&

.PREV DISCUSSION... /ISSUED 625 AM CDT WED SEP 2 2015/

AVIATION...
/12Z TAFS/

MVFR CIGs are moving north into our southern terminals early this
morning. Short-range model guidance shows this moisture making it
close to KSJT and KBBD, but not quite becoming BKN at these
locations, so have held off on introducing any prevailing MVFR
CIGs at those two sites. However, will carry at least a TEMPO
group for MVFR CIGs at both KSOA and KJCT. Expect these low
clouds to scatter out by 15Z or shortly after. After that, expect
VFR conditions through the afternoon and most of the overnight
period with south to southeast winds of 10 knots or less. We may
see low clouds again tomorrow morning, but timing is still
uncertain, so will not insert any before 12Z tomorrow. 20

PREV DISCUSSION... /ISSUED 337 AM CDT WED SEP 2 2015/

SHORT TERM...
(Today and Tonight)

Very little change expected from yesterday's weather. An upper level
ridge stretching from northern Mexico into the southern plains will
remain in place, and possibly strengthen just a bit. With that in
mind, have gone with highs similar to Tuesday, and kept the forecast
dry. The Texas Tech WRF tries to generate some very isolated
convection this afternoon, and while this can't be completely ruled
out, with basically no change in the pattern, think this scenario is
pretty unlikely. Similar reasoning was applied to overnight lows,
will go with persistent lows around the 70 degree mark.

20

LONG TERM...
(Thursday through next Tuesday)

Near seasonal temperatures and dry conditions will continue
across the forecast area into the first of next week as an upper
level ridge continues to dominate our weather picture. An upper
level low over the Pacific Northwest toward the end of the week
will work its way over northern California by late Friday before
lifting northeast over the northern Rockies through this weekend.
An associated cold will push south into the Southern Plains by
early next week but should remain north of the forecast area
before dissipating. Have however introduced a slight chance of
convective activity over the extreme northwestern Big Country on
Tuesday to cover the southern extent of any frontal induced
convective activity over the Panhandle that may survive this far
south.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 95  68  94  71 /   0   5   0   0
San Angelo 	 96  69  96  71 /   0   5   5   0
Junction 	 93  68  93  72 /   5   5  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation: Doll
Hazardous weather outlook, Sep 2, 3:41 AM CST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
441 AM CDT WED SEP 2 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-030945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
441 AM CDT WED SEP 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Shackelford

When
September 2, 12:45 PM CST to September 3, 11:00 PM CST
Where
Shackelford forecast zone
Reported by
Park/Forest Service
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The Chimney Creek 2 fire burned approximately 2200 acres near the intersection of U.S. Highway 180 and Private Road 2210 in western Shackelford County or 5 miles southeast of Lueders. Four homes were threatened. This fire was 100% contained on September 3rd.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602616.